If you have diabetes, it’s important to act fast when you have too much insulin in your body. This makes your blood sugar fall too low. This is hypoglycemia, or if it falls very low, insulin shock.

You shouldn’t wait to get your glucose back to normal, because your symptoms will get worse the longer things are off. At some point, you might not be able to treat yourself. This happens when you have severe insulin shock. It’s a medical emergency. You’ll need someone else’s help to recover.

There are things you can do to stay safe. One is to make a plan ahead of time with your friends, family, and co-workers. You doctor can help you know what to do.

How to Spot Insulin Shock

If your blood sugar is very low, your brain will run out of fuel. Without enough energy, your body and mind won’t work the right way. If you have diabetes, you should let others know about the symptoms of insulin shock.

If your child could get very low blood sugar, talk to their teachers, other parents, or any adults who might take care of them.

Signs of severe insulin shock include:

  • Problems eating or drinking
  • Trouble talking
  • Confusion
  • Vision problems
  • Grumpiness
  • Weakness on one side of your body
  • Seizures
  • Unconsciousness
  • Coma

 

What to Do

Someone should check your blood glucose to make sure it’s low. (High blood sugar can also cause you to faint.) But if that’s not possible and severe insulin shock is likely, after they put your body in a safe position, someone should:

  • Give you a shot of glucagon. Your liver releases sugar when you put this hormone into your body. This will raise your blood glucose very fast. Your doctor can give you a prescription for a glucagon emergency kit if they think you need one. 
  • Call 911 if you don’t have a glucagon kit, or if they don’t know what to do.

 

How to Use a Glucagon Kit

Ask a nurse or other trained professional to show you what to do. It’s a good idea to go over the instructions with anyone you spend a lot of time with. This could include your parents, friends, or co-workers.

If you care for someone with diabetes, you should learn how to use the glucagon kit before there’s an emergency.

Here’s what you’ll do:

  • Give the shot in their butt, arm, leg, or abdomen.
  • Roll them onto their side in case they throw up.
  • Wait 10-15 minutes for them to feel better.

If they don’t improve or have trouble breathing, call 911.

Don’t give someone with severe hypoglycemia more insulin. That’ll lower their blood sugar even more. And don’t try to give them food or liquid -- they may choke.

What to Do After Treatment

When you start to feel better, you should:

  1. Drink some fruit juice or regular soda.
  2. Check your blood sugar every 10-15 minutes. You want it to get above 80 milligrams per deciliter (mg/dL).
  3. Check it once an hour for 4-5 hours.

You should tell your doctor about the insulin shock as soon as you can. Call 911 if you aren’t sure what to do.

Risks of Insulin Shock

It can:

  • Raise your chances of cardiovascular disease
  • Harm your brain
  • Make accidents -- both auto and personal -- more likely

Symptoms can be especially harmful to young children. The brain grows a lot during their first 4 years.

Plan for Emergencies

It’s important to wear a medical alert bracelet or necklace if you or your child takes medicine for diabetes. It should include:

  • An emergency contact number
  • Your doctor’s name
  • A note where people can find more health information (like a wallet or purse)

You can also keep medical information on your smartphone. Someone can get to it even if your phone is locked. On iPhones, this feature is in the health app and is called "Medical ID." On Android phones, you can also find it in your health app.

This can help let other people or paramedics know what’s wrong if you can’t tell them.

WebMD Medical Reference

From WebMD

More on Low Blood Sugar